Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 35, NWS Gaylord, MI

May 22, 20115 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 22, 2011, 10:05 PM EDT for 5 counties in Michigan. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 10:05 PM EDT (02:05 UTC)
Expired
May 22, 2011, 10:45 PM EDT
In force
40 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Antrim County, MI, Charlevoix County, MI, Cheboygan County, MI, Emmet County, MI, Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 37 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 10:42 PM EDTHAIL 0.52 Sse Gaylord, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 2.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2381 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WUUS53 KAPX 230205
SVRAPX
MIC009-029-031-047-137-230245-
/O.NEW.KAPX.SV.W.0035.110523T0205Z-110523T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1005 PM EDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN...
  SOUTHEASTERN CHARLEVOIX COUNTY IN NORTHERN LOWER MICHIGAN...
  SOUTHWESTERN CHEBOYGAN COUNTY IN NORTHERN LOWER MICHIGAN...
  SOUTHERN EMMET COUNTY IN NORTHERN LOWER MICHIGAN...
  OTSEGO COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 1045 PM EDT

* AT 1001 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM HORTON BAY TO ANTRIM...AND
  MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PETOSKEY...GAYLORD...INDIAN RIVER...ALBA...BOYNE FALLS...CLARION...
  ELMIRA...BAY VIEW...PETOSKEY STATE PARK...CONWAY...ODEN...WATERS...
  OTSEGO LAKE STATE PARK...REASONERS CORNER...VANDERBILT...BURT
  LAKE...SPARR...CHESTER TOWNSHIP...BURT LAKE STATE PARK AND
  WOLVERINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4486 8495 4527 8492 4525 8502 4536 8506
      4538 8499 4538 8496 4540 8494 4556 8451
      4494 8437
TIME...MOT...LOC 0205Z 250DEG 36KT 4527 8506 4486 8496
WIND...HAIL 70MPH 1.00IN

$$
3 follow-up statements
475 
WWUS34 KAPX 230219
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1019 PM EDT SUN MAY 22 2011

MIC009-029-031-047-137-230245-
/O.CON.KAPX.SV.W.0035.000000T0000Z-110523T0245Z/
CHEBOYGAN MI-ANTRIM MI-OTSEGO MI-EMMET MI-CHARLEVOIX MI-
1019 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHARLEVOIX...SOUTHERN EMMET...OTSEGO...SOUTHEASTERN ANTRIM AND
SOUTHWESTERN CHEBOYGAN COUNTIES UNTIL 1045 PM EDT...

AT 1015 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM CLARION TO 6 MILES WEST OF
WATERS...MOVING EAST AT 40 MPH.

IN ADDITION...AT 952 PM...NUMEROUS TREES WERE REPORTED DOWN IN ALDEN 
WITH THESE STORMS. IN ADDITION...NUMEROUS REPORTS OF POWERLINES WERE 
REPORTED DOWN IN MANCELONA AT 1010 PM.

LOCATIONS IMPACTED INCLUDE...
  GAYLORD...INDIAN RIVER...CONWAY...ODEN...OTSEGO LAKE STATE PARK...
  REASONERS CORNER...VANDERBILT...BURT LAKE...SPARR...CHESTER
  TOWNSHIP...BURT LAKE STATE PARK...WOLVERINE...TOPINABEE...PICKEREL
  LAKE...JOHANNESBURG AND EASTERN CORWITH TOWNSHIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4486 8495 4527 8492 4525 8502 4536 8506
      4538 8499 4538 8496 4540 8494 4556 8451
      4494 8437
TIME...MOT...LOC 0218Z 250DEG 36KT 4531 8488 4490 8479
WIND...HAIL 70MPH 1.00IN

$$
694 
WWUS34 KAPX 230231
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1031 PM EDT SUN MAY 22 2011

MIC009-029-031-047-137-230245-
/O.CON.KAPX.SV.W.0035.000000T0000Z-110523T0245Z/
CHEBOYGAN MI-ANTRIM MI-OTSEGO MI-EMMET MI-CHARLEVOIX MI-
1031 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHARLEVOIX...SOUTHERN EMMET...OTSEGO...SOUTHEASTERN ANTRIM AND
SOUTHWESTERN CHEBOYGAN COUNTIES UNTIL 1045 PM EDT...

AT 1029 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM REASONERS CORNER TO OTSEGO LAKE STATE PARK...MOVING NORTHEAST AT
45 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  INDIAN RIVER...VANDERBILT...CHESTER TOWNSHIP...SPARR...BURT LAKE...
  WOLVERINE...JOHANNESBURG...BURT LAKE STATE PARK...PICKEREL LAKE...
  EASTERN CORWITH TOWNSHIP AND TOPINABEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4486 8495 4527 8492 4528 8492 4528 8500
      4536 8506 4538 8500 4538 8496 4540 8494
      4556 8451 4494 8437
TIME...MOT...LOC 0231Z 242DEG 38KT 4535 8477 4498 8462
WIND...HAIL 60MPH 0.75IN

$$
841 
WWUS34 KAPX 230244
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1044 PM EDT SUN MAY 22 2011

MIC009-029-031-047-137-230254-
/O.EXP.KAPX.SV.W.0035.000000T0000Z-110523T0245Z/
CHEBOYGAN MI-ANTRIM MI-OTSEGO MI-EMMET MI-CHARLEVOIX MI-
1044 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLEVOIX...
SOUTHERN EMMET...OTSEGO...SOUTHEASTERN ANTRIM AND SOUTHWESTERN
CHEBOYGAN COUNTIES WILL EXPIRE AT 1045 PM EDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 4486 8495 4527 8492 4528 8492 4528 8500
      4536 8506 4538 8500 4538 8496 4540 8494
      4556 8451 4494 8437
TIME...MOT...LOC 0244Z 242DEG 38KT 4541 8459 4504 8445
WIND...HAIL <50MPH <.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:22 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 22, 7:22 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
722 PM EDT SUN MAY 22 2011

.SYNOPSIS.../ISSUED AT 418 PM/

MILD AND LOCALLY WET WEATHER IS EXPECTED TO CONTINUE INTO THE
BEGINNING OF THE WEEK AS A LARGE LOW PRESSURE SYSTEM OVER
MINNESOTA PUSHES ACROSS LAKE SUPERIOR LATE TONIGHT AND INTO
MONDAY. THIS SYSTEM WILL GENERATE PERIODIC BOUTS OF SHOWERS AND
THUNDERSTORMS THROUGH MONDAY...ALONG WITH MUCH ABOVE NORMAL
TEMPERATURES. SOME THUNDERSTORMS MAY BE LOCALLY SEVERE THROUGH
TONIGHT. CONDITIONS WILL TREND SHARPLY COOLER...BUT QUIETER...
BEHIND THIS SYSTEM...WITH THE NEXT CHANCE OF RAIN ARRIVING LATER
IN THE WEEK.

FF

&&

.SHORT TERM.../ISSUED AT 418 PM/...THIS EVENING AND TONIGHT

...FIRST LINE OF TSTMS WILL EXIT BY 22Z THEN A BREAK WHILE WE
AWAIT UPSTREAM THUNDER AND SVR POTENTIAL OVER WISCONSIN...

ALL PRODUCTS NOW POSTED.

NOW: WE ARE CURRENTLY MONITORING SEVERE WX. EXTRA STAFF IS IN THE
OFFICE. INITIAL WRNG VERIFIED WITH 1-2" HAIL AT INDIAN RIVER.
LOTS OF HAIL ELSEWHERE.

COORDINATED WITH SPC ON EXTENDING WW 216 UP INTO OUR FCST AREA.
DECIDED SHORT LENGTH OF DURATION DID NOT WARRANT ATTM.

LAPS ANALYSIS HAS 1500 J/KG MLCAPE. 0-6 KM SHEAR OF 35-40 KTS AND
0-3 KM SRH OF 150 M2/S2 IS SUPPORTING SUPERCELLS WITH OCCASIONAL
SPLITS NOTED.

SHRTWV TROF IS MOVING THRU ATTM. BASED ON 12Z DVN/ILX SOUNDINGS...
LOW-LEVELS ARE DRYING BEHIND THESE TSTMS. GLR/GOV DWPTS HAVE PLUNGED
TO NEAR 50F IN THE PAST HR. ONCE THESE STORMS EXIT INTO CANADA...WE
PROBABLY HAVE A 4-6 HR BREAK.

MULTIPLE LINES OF TSTMS ARE DEVELOP UPSTREAM. ATTM IT REMAINS
UNCERTAIN AS TO POTENCY. WOULD LIKE TO SEE GAP FILL-IN ACROSS CHI
FCST AREA /BETWEEN LSE AND SPI/ BEFORE SIGNIFICANTLY RAISING POPS.
PLEASE FOLLOW OUR POPS THIS EVNG AS WE ADD SHORT-TERM DETAIL.

WE'VE SEEN 1617Z SWODY1. CONTINUE SLGT RISK. LAST NIGHT'S STORMS
AT LEADING EDGE OF COLD POOL REMAINED POTENT UNTIL 5Z. THIS
SUGGESTS CONTINUATION OF SEVERE THREAT WITH LARGE HAIL AND WIND
DAMAGE THE MAIN THREATS.

VERY FEW CHANGES TO PREVIOUS FCST OUTSIDE OF POPS RECONFIG. A MILD
NIGHT EXPECTED...50S U.P. AND 60S NRN LOWER.

JH

&&

.LONG TERM.../ISSUED AT 418 PM/...MONDAY AND BEYOND

MON...MAIN FORECAST ISSUE TO BEGIN THE WORK WEEK CENTERS ON
ADDITIONAL PRECIP CHANCES IN ADVANCE OF UPPER TROUGH AXIS FORECAST
TO CROSS NORTHERN MICHIGAN BY LATE AFTERNOON. REMNANTS OF ANY
OVERNIGHT CONVECTION SHOULD BE ON THEIR WAY OUT THROUGH MID MORNING
AS LOW LEVEL JET FORCING WANES AND INSTABILITY DECREASES WITH LOSS
OF BETTER MID LEVEL LAPSE RATES. HOWEVER...WILL BE WATCHING FOR
POSSIBLE REDEVELOPMENT THROUGH THE AFTERNOON GIVEN COMBO OF SLOWER
COLD FRONTAL PASSAGE AND THUS BETTER SURFACE HEATING. STILL...
THUNDER THREAT NOT OVERLY HIGH WITH RATHER MEAGER LAPSE RATES ALOFT
(SOMETHING CLOSER TO MOIST ADIABATIC) AND LOSS OF BETTER LOW LEVEL
MOISTURE AS MIXED LAYER DEWPOINTS DIP INTO THE MID 50S. PER NAM/GFS
FORECAST RAOBS...A 75/55 PARCEL YIELDS ONLY A MEAGER 300 J/KG
MLCAPE...THOUGH CAN FORESEE A BIT BETTER MOISTURE/INSTABILITY BEING
GENERATED FAR SOUTHEAST COUNTIES WHERE BETTER DEWPOINTS PROGGED TO
POOL NEAR SAGINAW BAY. WITH APPROACH OF UPPER TROUGH/COLD POOL...
FEEL MOST SPOTS WILL END UP WITH SOMETHING MEASURABLE ALONG THE COLD
FRONT...WITH LIKELY POPS IN ORDER FOR ALL.

TUE/WED...INFLUX OF MUCH COOLER CONDITIONS EXPECTED THROUGH MIDWEEK
WITH MEAN THERMAL TROUGHING RESIDING OVER MUCH OF THE GREAT LAKES
REGION...FED BY EXPANSIVE LOW LEVEL RIDGING EXPANDING SOUTH/EAST
FROM ONTARIO. PER PROGGED VERY DRY AIRMASS (PWATS RUNNING AROUND A
THIRD OF AN INCH)...FORESEE A LOT IN THE WAY OF SUNSHINE BOTH
DAYS...THOUGH WITH SOME INCREASE IN CLOUD COVER LATER WED AS
MONDAY'S BOUNDARY BEGINS TO LIFT BACK NORTH IN RESPONSE TO EASTWARD
EJECTION OF NEXT SHORTWAVE TROUGH THROUGH THE PLAINS. THIS MAY ALSO
ACT TO PROVIDE A COUPLE OF LATE DAY SHOWERS ACROSS THE FAR SOUTHERN
COUNTIES ON WED...THOUGH CONFIDENCE IS FAIRLY LOW. OTHERWISE...STILL
LOOKS LIKE A PRIME SETUP FOR SOME LATE SEASON FROST TUE NIGHT WITH
COMBO OF CLEAR SKIES...LIGHT WINDS...AND VERY DRY AIR IN PLACE. WILL
LOWER GOING READINGS A COUPLE MORE DEGREES...WITH THE USUAL COLD
SPOTS LIKELY TO DIP INTO THE 20S. HIGHS BOTH DAYS INTO THE 50S AND
LOWER 60S...A SOLID 10-15F BELOW NORMAL.

LATER PERIODS (WED NIGHT THROUGH SUN)...MAIN FOCUS THROUGH THE
EXTENDED WILL BE ON VARIOUS PRECIP CHANCES AS WELL AS TEMPS. OVERALL
UPPER PATTERN LOOKS TO REMAIN DOMINATED BY MEAN UPPER TROUGHING OVER
THE GREAT LAKES IN RESPONSE TO SLOW BREAKDOWN OF NORTHWEST CANADA
REX BLOCK FEATURE...ALLOWING CLOSED LOW FEATURE NEAR THE ALEUTIANS
TO SLIP TOWARD THE PACIFIC NORTHWEST...THEREBY REORIENTING THE MEAN
WESTERLIES FROM THE ROCKIES THROUGH SOUTHERN CANADA. THIS SETUP
FAVORS POTENTIAL CLOSED LOW DEVELOPMENT SOMEWHERE NEAR THE GREAT
LAKES LATE IN THE PERIOD AS WESTERLIES BYPASS LEAD SHORTWAVE ACROSS
THE REGION...AND QUITE INTERESTING TO NOTE BOTH PERSISTENCE OF
OPERATIONAL ECMWF THE PAST FEW DAYS WITH REGARD TO THIS IDEA...AS
WELL AS TRENDS IN 22/00Z GFS AND ECMWF ENSEMBLE MEMBERS TOWARD THIS
NOTION. UNFORTUNATELY...THIS MAKES THE POP FORECAST RATHER TRICKY AS
TIMING/PLACEMENT OF ANY SUCH FEATURE IS VERY LOW CONFIDENCE...
PARTICULARLY INTO THE WEEKEND. AS SUCH...WILL GO FOR A DRY FORECAST
BOTH SAT/SUN AS DON'T WANT TO CLUTTER THE GRIDS WITH VERY SMALL
CHANCES. THAT SAID...WILL STILL NEED TO MAINTAIN SOME POPS WED NIGHT
THROUGH THU NIGHT FOR MAINLY SOUTHERN COUNTIES WITH GOOD AGREEMENT
THAT APPROACHING UPPER WAVE FROM THE CENTRAL PLAINS WILL LIFT
STALLED FRONTAL BOUNDARY (REMNANTS OF MONDAY'S FRONT) BACK NORTH
INTO THE LOWER GREAT LAKES. MEANWHILE...STRONG PUSH OF COOLER/DRIER
AIR VIA EXPANSIVE LOW LEVEL RIDGING THROUGHOUT ONTARIO SHOULD PUT A
SHARP EDGE TO NORTHERN EXTENT OF PRECIP...BUT ALSO HELP HOLD HIGHS
BELOW NORMAL ONCE AGAIN RIGHT ON THROUGH THE PERIOD. POTENTIAL IS
EVEN THERE FOR SOME VERY CHILLY HIGHS ANY DAY SHOULD CLOUDS/PRECIP
DECIDE TO STICK AROUND.

LAWRENCE

&&

.MARINE.../ISSUED AT 418 PM/

SOUTHERLY WINDS WILL INCREASE OVERNIGHT IN ADVANCE OF LOW PRESSURE
TRACKING TOWARD LAKE SUPERIOR...THOUGH DESPITE QUITE STRONG FLOW
ALOFT...OVERLAKE STABILITY SHOULD HOLD CONDITIONS BELOW SMALL CRAFT
ADVISORY CRITERIA. COULD PERHAPS SEE A FEW GUSTS APPROACHING 25
KNOTS SOUTH OF GRAND TRAVERSE LIGHT...BUT NOTHING WIDESPREAD. AN
AREA OF SHOWERS AND THUNDERSTORMS IS FORECAST TO CROSS AT LEAST
PORTIONS OF THE NEARSHORE WATERS OVERNIGHT...WHICH OF COURSE COULD
PROVIDE LOCALLY GUSTY CONDITIONS. OCCASIONAL SHOWERS WILL LINGER
INTO MONDAY AFTERNOON AS A COLD FRONT CROSSES THE REGION...USHERING
IN MUCH COOLER CONDITIONS BY MONDAY NIGHT. A BRIEF PERIOD OF GUSTY
WINDS IS LIKELY AS THIS TRANSITION OCCURS...WITH SMALL CRAFT
ADVISORY CONDITIONS POSSIBLE. OTHERWISE...TRANQUIL WEATHER WILL
PREVAIL INTO MIDWEEK (LOW WINDS/WAVES) AS HIGH PRESSURE BUILDS SOUTH
FROM ONTARIO.

LAWRENCE

&&

.AVIATION.../ISSUED AT 719 PM/...VALID FOR 00Z TAFS

VFR CIGS/VSBYS CURRENTLY OVR NRN MI TAF SITES...WILL CONTINUE THRU
THE EVENING AS SLIGHTLY LOWER/DRIER SFC DEW PTS HAVE WORKED INTO THE
REGION. CONVECTION CURRENTLY OVER WISCONSIN...EXPECTED TO CROSS LAKE
MICHIGAN AND INTO NRN MI TAF SITES THIS EVENING...IN RESPONSE TO A
STORM SYSTEM LIFTING INTO WRN UPPER MICHIGAN. CIGS/VSBYS EXPECTED TO
FALL TO MVFR WITH APPROACHING STORMS...THEN FALLING TO MVFR/IFR
OVERNIGHT BEHIND EXITING STORMS.

SWR

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, May 22, 9:15 PM EDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GAYLORD MI
915 PM EDT SUN MAY 22 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
231200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
915 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS FROM WISCONSIN WILL MOVE OVER LAKE MICHIGAN TONIGHT.
SOME OF THESE STORMS COULD BE SEVERE...PRODUCING LARGE HAIL AND
ISOLATED WIND DAMAGE. THE THREAT FOR SEVERE THUNDERSTORMS WILL
DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL REDEVELOP MONDAY...MAINLY SOUTH OF A
LINE FROM ALPENA TO CADILLAC. SEVERE WEATHER IS NOT EXPECTED.

FROST AND/OR FREEZE CONDITIONS ARE POSSIBLE LATER TUESDAY NIGHT
THROUGHOUT ALL OF NORTHERN MICHIGAN...ESPECIALLY FOR INLAND
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. PLEASE RELAY ALL REPORTS
OF HAIL AND WIND DAMAGE.

JH/SWR

In the hours before

Local storm report, May 22, 4:08 PM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
408 PM EDT SUN MAY 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             HURON BEACH             45.49N  84.11W
05/22/2011  E0.50 INCH       PRESQUE ISLE       MI   TRAINED SPOTTER

            MARBLE SIZED HAIL COVERING THE GROUND.

&&

EVENT NUMBER APX1100381

SWR
Local storm report, May 22, 4:13 PM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
413 PM EDT SUN MAY 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             LONG LAKE               45.23N  83.52W
05/22/2011  M0.25 INCH       PRESQUE ISLE       MI   TRAINED SPOTTER

            PEA SIZED HAIL COVERING THE GROUND ALONG THE ALPENA AND
            PRESQUE ISLE COUNTY LINE.

&&

EVENT NUMBER APX1100382

SWR
Local storm report, May 22, 4:18 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
418 PM EDT SUN MAY 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             INDIAN RIVER            45.42N  84.62W
05/22/2011  M0.75 INCH       CHEBOYGAN          MI   TRAINED SPOTTER

            PENNY SIZED HAIL OCCURRING AND COVERING THE GROUND
            BETWEEN 215 PM AND 245 PM.

&&

EVENT NUMBER APX1100383

SWR
Local storm report, May 22, 4:37 PM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
437 PM EDT SUN MAY 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HEAVY RAIN       3 SE OMER               44.02N  83.81W
05/22/2011  M0.51 INCH       ARENAC             MI   TRAINED SPOTTER

0413 PM     HAIL             3 SE OMER               44.02N  83.81W
05/22/2011  M0.25 INCH       ARENAC             MI   TRAINED SPOTTER

&&

EVENT NUMBER APX1100384
EVENT NUMBER APX1100385

SWR
Local storm report, May 22, 9:54 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
954 PM EDT SUN MAY 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             MESICK                  44.40N  85.72W
05/22/2011  M0.50 INCH       WEXFORD            MI   TRAINED SPOTTER

&&

EVENT NUMBER APX1100386

TJL
Local storm report, May 22, 10:02 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1002 PM EDT SUN MAY 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     3 ENE KEWADIN           44.95N  85.31W
05/22/2011  E50 MPH          ANTRIM             MI   TRAINED SPOTTER

0950 PM     HAIL             3 ENE KEWADIN           44.95N  85.31W
05/22/2011  M0.25 INCH       ANTRIM             MI   TRAINED SPOTTER

&&

EVENT NUMBER APX1100387
EVENT NUMBER APX1100388

TJL

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:55 PM EDTSpecial Marine WarningAPX2 hr
May 22, 9:01 PM EDTSevere Thunderstorm WarningAPXLeelanau44 min
May 22, 9:52 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Grand Traverse, Kalkaska38 min
May 22, 10:46 PM EDTSpecial Marine WarningAPX59 min
May 22, 11:41 PM EDTSpecial Marine WarningAPX94 min
May 23, 11:02 AM EDTSmall Craft AdvisoryAPX17 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.